BILATERAL VISUAL FIELD DEFECTS IN A PATIENT TREATED WITH THE MEK AND BRAF INHIBITORS TRAMETINIB AND DABRAFENIB FOR MELANOMA OF UNKNOWN ORIGIN

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Although the introduction of BRAF and MEK inhibitors has greatly enhanced treatment possibilities in advanced BRAFV600-mutated melanoma, class-related toxicities are rather frequent and often involve the eye. Ophthalmologic side effects most commonly include central/diffuse serous retinopathy and retinal vein occlusion. Affection of the optic nerve head however has not been described clinically.

Case report:

A 29-year-old man presented in our eye clinic with bilateral blurred vision. Seventeen days earlier, he had been started on trametinib and dabrafenib combination therapy for metastasized melanoma of unknown origin. Visual field testing revealed diffuse bilateral defects, which regressed spontaneously on pause of MEK and BRAF inhibitor treatment.

Discussion:

In addition to the widely known class-related retinal toxicity, MEK and BRAF inhibitor-associated adverse events may also involve the optic nerve head, causing visual field defects probably regressing spontaneously after discontinuation of targeted oncologic therapy. In such cases, repeat brain imaging and exclusion of melanoma-associated retinopathy is recommended. Reinitiation of treatment and subsequent dose escalation seem to be feasible, but should be monitored by an ophthalmologist.

Related Topics

    loading  Loading Related Articles